MAUDE Adverse Event Report: COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS

COOK INC CODA BALLOON CATHETER; DQY CATHETER, PERCUTANEOUS
Model Number G53024
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/30/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).This report includes information known at this time.A follow up report will be submitted should additional relevant information become available.
 
Event or Problem Description
It was reported a patient underwent an endovascular aneurysm repair (evar).The coda balloon catheter was used to perform touch-up ballooning, however the balloon ruptured during first inflation at proximal neck.Another coda balloon catheter was used to complete the procedure without problems.It was confirmed that when the balloon ruptured, it was inflated about 25 ml ~ 30 ml.There have been no adverse effects to the patient reported.No additional procedure was required due to the reported issue.The patient¿s current status has been reported as ¿recovered¿.
 
Additional Manufacturer Narrative
Evaluation / investigation.A visual inspection of the returned device was conducted.In addition, a review of the device history record, instructions for use, manufacturing instructions, and quality control data was performed.The device was returned used and a device analysis was performed.The shaft of the device appeared undamaged.The balloon was torn along the entire length of the balloon.The balloon bonds were found to be passing specification.The catheter was verified to be free of damage.The balloon displayed evidence of a full length longitudinal rupture.The device history record was reviewed and no nonconformances related to the reported failure mode were noted.A review for additional complaints for this device lot revealed this is only reported complaint associated to the complaint lot number 8388128.There is no indication that a design or process related failure mode contributed to this event.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.Current controls for manufacturing are in place to assure functionality; device integrity prior to shipping.This device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions.Per the ifu, upon removal from package, inspect the product to ensure no damage has occurred.Do not exceed maximum inflation volume.Rupture of balloon may occur.The balloon is constructed of heat-sensitive material.Do not heat or attempt to shape the catheter tip.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate balloon.Caution: if the coda balloon catheter is being utilized to expand a vascular prosthesis, use the radiopaque markers to ensure that the entire balloon is positioned within the prosthesis.The maximum inflation volume listed in the ifu for this rpn is 34 cc's.Balloon rupture can be caused by over-inflation, moving the balloon while inflated, patient vessel calcification, and/or inflating the balloon partially outside of the vascular prosthesis.The physician noted that between 25ml to 30ml of media was injected before the rupture occurred.This amount is less than the maximum inflation volume of 34 ml listed in the ifu for this device.There was no evidence to suggest over-inflation of the balloon or inflation of balloon outside of the vascular prosthesis based on information provided by the customer.No imaging or information was provided regarding the presence or not of calcification in the patient's anatomy.No information was given by the customer to suggest that movement of the balloon occurred while the balloon was inflated.Based on the information provided and the lack of imaging, a definitive cause could not be established.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.Evaluation / investigation.A visual inspection of the returned device was conducted.In addition, a review of the device history record, instructions for use, manufacturing instructions, and quality control data was performed.The device was returned used and a device analysis was performed.The shaft of the device appeared undamaged.The balloon was torn along the entire length of the balloon.The balloon bonds were found to be passing specification.The catheter was verified to be free of damage.The balloon displayed evidence of a full length longitudinal rupture.The device history record was reviewed and no nonconformances related to the reported failure mode were noted.A review for additional complaints for this device lot revealed this is only reported complaint associated to the complaint lot number 8388128.There is no indication that a design or process related failure mode contributed to this event.Review of production and quality documentation did not observe any specific issues with current manufacturing or quality controls that may have contributed to this incident.Current controls for manufacturing are in place to assure functionality; device integrity prior to shipping.This device is shipped with instructions for use (ifu), listing the indications for use, contraindications, warnings and precautions.Per the ifu, upon removal from package, inspect the product to ensure no damage has occurred.Do not exceed maximum inflation volume.Rupture of balloon may occur.The balloon is constructed of heat-sensitive material.Do not heat or attempt to shape the catheter tip.Use only the recommended balloon inflation medium.Never use air or any gaseous medium to inflate balloon.Caution: if the coda balloon catheter is being utilized to expand a vascular prosthesis, use the radiopaque markers to ensure that the entire balloon is positioned within the prosthesis.The maximum inflation volume listed in the ifu for this rpn is 34 cc's.Balloon rupture can be caused by over-inflation, moving the balloon while inflated, patient vessel calcification, and/or inflating the balloon partially outside of the vascular prosthesis.The physician noted that between 25ml to 30ml of media was injected before the rupture occurred.This amount is less than the maximum inflation volume of 34 ml listed in the ifu for this device.There was no evidence to suggest over-inflation of the balloon or inflation of balloon outside of the vascular prosthesis based on information provided by the customer.No imaging or information was provided regarding the presence or not of calcification in the patient's anatomy.No information was given by the customer to suggest that movement of the balloon occurred while the balloon was inflated.Based on the information provided and the lack of imaging, a definitive cause could not be established.Per the quality engineering risk assessment, no further action is warranted.Cook medical has notified the appropriate personnel and will continue to monitor this device via the complaints database for similar complaints.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.

Brand Name
CODA BALLOON CATHETER
Common Device Name
DQY CATHETER, PERCUTANEOUS
Manufacturer (Section D)
COOK INC
750 daniels way
bloomington IN 47404
MDR Report Key7278108
Report Number1820334-2018-00351
Device Sequence Number2379163
Product Code DQY
UDI-Device Identifier00827002530249
UDI-Public(01)00827002530249(17)201120(10)8388128
Combination Product (Y/N)N
PMA/510(K) Number
K032869
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/24/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberG53024
Device Catalogue NumberCODA-2-10.0-35-120-32
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 01/31/2018
Supplement Date Received by Manufacturer04/19/2018
Initial Report FDA Received Date02/16/2018
Supplement Report FDA Received Date04/24/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
(B)(4)